Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

199 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Having diarrhea and passes ball segments. What could be this?

Answered by
Dr.
Dr. M Y Shareef

General Surgeon

Practicing since :1979

Answered : 2457 Questions

default
Posted on Fri, 22 Nov 2013 in Digestion and Bowels
Question: What causes an 83 years old female who has diaherria and passes litle ball segments from her body? and what is the best treatment? what pill is good for dementia for 83 year old woman? what pill is great for this 83 year old woman with dementia?
doctor
Answered by Dr. M Y Shareef 1 hour later
Brief Answer: Could be fecal impaction with incontinent sphincte Detailed Answer: Hi XXXX. Good evening. I am Dr Shareef answering your query. Most likely your lady is having fecal impaction which is not uncommon in this age group. Due to fecal impaction, the liquid stool above it by pressure leaks from the sides because of the incontinent anal sphincter resulting from the fecal impaction. At times, the hardened stool matters might be coming out as balls as described by you. So this might not be a diarrhea, but passage of liquid stool due to the incontinent sphincter. This problem occurs in old age due to the fact that their diet might not be good enough with roughages and enough liquids, due to which they develop dried up stool in the colon, compounded by the poor abdominal muscle strength at this age, which further makes them unable to increase the intra abdominal pressure to pass the dried up fecal balls. Depression also exaggerates the problem. There is no harm in getting her thyroid status tested in the pathology laboratory in your area. Also I would go for a blood sugar, serum lipid profile, and kidney function tests. The ideal treatment for this would be to supervise and supplement her food with enough roughage and liquids, and if she is having regular bowel movements, then one can think of a suppository, of an enema as a last resort in refractory cases. Also if possible, she should be advised to remain active within her medical limits. The dementia in this lady could be due to very many factors, like the continuing depression, and because of less blood supply to the brain due to the constriction of blood vessels in this age especially in presence of hypertension. As hypertension is already being taken care of as said in the history of the lady, I would advise you to take care of her depression and try to alleviate the factors which are causing it. Usually it is the loneliness and feeling of insecurity at this age, and only her care takers can help in alleviating these problems. This is the best treatment for her along with a healthy diet at this age than any kind of pills. If it is really necessary, you may subject her to a psychiatric consultation to manage her depression. I hope this information would help you in discussing with your family physician/treating doctor in further management of your problem. In case of any further doubts, please feel free to ask. Thanks for choosing health care magic for clearing doubts on your health problems. I wish her an early recovery. Dr Shareef.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Hypertension

doctor1 MD

i am a 250lb, 6'8", 37yr old male with high blood pressure who just had intense sex with my 23yr old girlfriend of 2 years, and after sex i had a little blood coming out the head of my penis. I used the bathroom to "clean the system" and there was blood. Not to mention my right side of my stomach down to my scrotum is hurting bad! there is a buldging vein on my scrotum where the pain is... What should i do???

doctor1 MD

dear doctor,
I am on high bp medicine alprex am one daily and one naxium 40 for haital hernia. apart from this I am taking half tab for bhp. I take 2 pegs of whisky on regular basis to help me forget my past. for the last two years i am troubled with ed and I am very very sad for that. what should I do:

doctor1 MD

Hello, my name is Dianne. I have suffered from hypertension for over 6 years. Several medications did not work. My right kidney was removed in November of last year. My bp came down. I am now on only 200 mg of labatalol 2 times daily. I has been increasing. About two weeks ago I experienced and was treated for bronchitis with Z-pack then started Cipro three days ago. However, I am extremely out of breathe now and have muscle pain from my upper neck to my lower back. It feels as though I am bruised to the point I cant even wear a bra. I have tightness in my chest just to the left side. I also feel very tired and have been unable to work because of this and have gained 6 pounds in just a weeks time. Could this possibly be from my kidney. The last test showed 74% function of the remaining kidney. That was in January, It took two er visits with the chest pain for them to say it was bronchitis.

doctor1 MD

i have high blood pressure and i have taken my medicine. i have a bump on the side of my head. it havent got big or anything. and my doctor told me to not bother it if it is not bothering me. well it is starting to bother me a little. and the side of my head by my ear keeps jumping and like numbness go towards my teeth. what that might be

doctor1 MD

how often can you take Prednisone? I have reallybad inflamation in my hands and it took it away . The swelling has come back now and I dont know that much about it.

doctor1 MD

Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong history of recurring clinical depression . Currently takes medication for depression and hypertension,...

doctor1 MD

Im a 70 year old stage two diabetic. I woke up in the night with dry heaves...I just went to the store and fell faint and nauseated. I rested for 30 minutes and felt a lot better. I home now and concerned ! I had low blood presure. Now its 128...